Thirty twomillion people have been prescribed statin drugs with the goal of loweringtheir cholesterol levels. These drugs will be taken for the rest of theirlives. In a report by Dr. Glenn D. Braunstein, Chairman of the Departmentof Medicine of Cedars-Sinai, one in four Americans older than 45 years of ageis taking a statin drug. Thirty six percent of women and fifty percentof men in the 65-74 age range are taking a statin drug to try to lowercholesterol levels.
There isevidence that statin drugs help decrease the chances of a future cardiovascularincident if they have suffered a heart attack or stroke in the past or haveadvanced atherosclerosis. For those patients that have not had a heartattack, stroke or do not have advanced atherosclerosis, statin drugs may beunnecessary and may be more harmful than good. The John Hopkins-ledmulti-ethnic study on atherosclerosis found that statin meds are overprescribed and are not necessary in many cases where doctors have been trainedto prescribe them. Promoting statin drugs as preventive therapy forfuture heart attacks in healthy men and women who dont have advancedatherosclerosis is just bad medicine". As with all other drugs, statindrugs have side effects. These drugs can cause an increase in your bloodsugar levels (hyperglycemia) and increase risk of type 2 diabetes. TheFDA has put a warning on the labels of statin drugs indicating they can causememory loss, memory impairment and/or confusion. Patients are to notifytheir doctor if they experience fatigue, dark urine, loss of appetite, stomachpain and jaundice as these symptoms can indicate a life threatening kidneyproblem. Five percent of people on statin drugs can develop muscle pain;1 in 255 patients can develop diabetes.
Researchers atJohn Hopkins found that most cardiovascular risk factors can be lowerednaturally with exercise, healthy diet and weight control.
The damage doneover the many years of taking a statin drug may result in the increasing numberof cases of memory loss, Alzheimers disease, liver disease, kidney damage,muscle pain and weakness.
If you aretaking statin drugs and have any of the above mentions side effects, talk toyour doctor as soon as you possibly can.